Applied Mathematics & Optimization

, Volume 63, Issue 2, pp 191–216 | Cite as

Regularity and Variationality of Solutions to Hamilton—Jacobi Equations. Part II: Variationality, Existence, Uniqueness

  • Andrea C. G. Mennucci


We formulate an Hamilton–Jacobi partial differential equation
on a n dimensional manifold M, with assumptions of convexity of the sets \(\{p:H(x,p)\le 0\}\subset T^{*}_{x}M\), for all x.

We reduce the above problem to a simpler problem; this shows that u may be built using an asymmetric distance (this is a generalization of the “distance function” in Finsler geometry); this brings forth a ‘completeness’ condition, and a Hopf–Rinow theorem adapted to Hamilton–Jacobi problems. The ‘completeness’ condition implies that u is the unique viscosity solution to the above problem.


Hamilton–Jacobi equation Differentiable manifold Viscosity solution Kuratowski convergence Asymmetric metric space Finsler metric Hopf–Rinow theorem Backward completeness Uniqueness of solution 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aubin, J.P., Frankowska, H.: Set-Valued Analysis. Birkhäuser, Basel (1990) zbMATHGoogle Scholar
  2. 2.
    Bao, D., Chern, S.S., Shen, Z.: An Introduction to Riemann-Finsler Geometry. Springer, Berlin (2000). ISBN:978-0-387-98948-8 (Personally communicated in October 1, 1999) zbMATHGoogle Scholar
  3. 3.
    Busemann, H.: Local metric geometry. Trans. Am. Math. Soc. 56, 200–274 (1944) zbMATHMathSciNetGoogle Scholar
  4. 4.
    Busemann, H.: Recent Synthetic Differential Geometry. Ergebnisse der Mathematik und ihrer Grenzgebiete, vol. 54. Springer, Berlin (1970) zbMATHGoogle Scholar
  5. 5.
    Camilli, F., Siconolfi, A.: Maximal subsolutions for a class of degenerate Hamilton–Jacobi problems. Indiana Univ. Math. J. 48 (1999) Google Scholar
  6. 6.
    Fathi, A.: Weak KAM theorem in Lagrangian dynamics. (Preliminary version, 2 Feb. 2001) Google Scholar
  7. 7.
    Fathi, A., Maderna, E.: Weak KAM theorem on non compact manifolds. Nonlinear Differ. Equ. Appl. (2007). doi: 10.1007/s00030-007-2047-6 Google Scholar
  8. 8.
    Fathi, A., Siconolfi, A.: Existence of C 1 critical subsolutions of the Hamilton–Jacobi equation. Invent. Math. 155(2), 363–388 (2004) zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Fathi, A., Siconolfi, A.: PDE aspects of Aubry–Mather theory for quasiconvex Hamiltonians. Calc. Var. (2004). doi: 10.1007/s00526-004-0271-z Google Scholar
  10. 10.
    Fletcher, P., Lindgren, W.F.: Quasi-Uniform Spaces. Lecture Notes in Pure and Applied Mathematics, vol. 77. Marcel Dekker, New York (1982) zbMATHGoogle Scholar
  11. 11.
    Vamanamurthy, M.K., Reilly, I.L., Subrahmanyam, P.V.: Cauchy sequences in quasi-pseudo-metric spaces. Mon. Math. 93, 127–140 (1982) zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Ishii, H.: A simple, direct proof of uniqueness for solutions of the Hamilton–Jacobi equations of eikonal type. Proc. Am. Math. Soc. 100(2), 247–249 (1987) zbMATHGoogle Scholar
  13. 13.
    Kelley, J.L.: General Topology. The University Series in Higher Mathematics. D. Van Nostrand (1955) Google Scholar
  14. 14.
    Kelly, J.C.: Bitopological spaces. Proc. Lond. Math. Soc. 13(3), 71–89 (1963) zbMATHCrossRefGoogle Scholar
  15. 15.
    Kružhkov, S.N.: Generalized solutions of the Hamilton–Jacoby equations of eikonal type. I. Math. USSR Sb. 27, 406–446 (1975) CrossRefGoogle Scholar
  16. 16.
    Künzi, H.P.: Complete quasi-pseudo-metric spaces. Acta Math. Hung. 59(1–2), 121–146 (1992) zbMATHCrossRefGoogle Scholar
  17. 17.
    Li, Y.Y., Nirenberg, L.: The distance function to the boundary, Finsler geometry and the singular set of viscosity solutions of some Hamilton–Jacobi equations. Commun. Pure Appl. Math. LVIII (2005). (First received as a personal communication in June 2003) Google Scholar
  18. 18.
    Mantegazza, C., Mennucci, A.C.: Hamilton–Jacobi equations and distance functions on Riemannian manifolds. Appl. Math. Optim. 47(1), 1–25 (2002). doi: 10.1007/s00245-002-0736-4. eprint arXiv:math/0201296 zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Mennucci, A.C.G.: Regularity of solutions to Hamilton–Jacobi equations. In: Djaferis, T., Schick, I. (eds.) System Theory: Modeling, Analysis and Control. The Springer International Series in Engineering and Computer Science, vol. 518. Springer, Berlin (1999). ISBN:978-0-7923-8618-6 Google Scholar
  20. 20.
    Mennucci, A.C.G.: On asymmetric distances. URL: 2nd version, preprint (2004)
  21. 21.
    Mennucci, A.C.G.: Regularity and variationality of solutions to Hamilton–Jacobi equations. Part I: regularity. ESAIM Control Optim. Calc. Var. 10(3), 426–451 (2004). doi: 10.1051/cocv:2004014 zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Mosco, U.: On the continuity of the Young–Fenchel transform. J. Math. Anal. Appl. 35, 518–539 (1971) zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Phadke, B.B.: Nonsymmetric weakly complete g-spaces. Fundam. Math. (1974) Google Scholar
  24. 24.
    Rockafellar, R.T., Wets, R.J.-B.: Variational Analysis. A Series of Comprehensive Studies in Mathematics, vol. 317. Springer, Berlin (1998) zbMATHCrossRefGoogle Scholar
  25. 25.
    Salinetti, G., Wets, R.J.B.: On the convergence of convex sets in finite dimensions. SIAM Rev. 21, 18–33 (1979) zbMATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Siconolfi, A.: Metric character of Hamilton–Jacobi equations. Trans. Am. Math. Soc. 355(5), 1987–2009 (2003). Electronically published on January 8 (2003) zbMATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Zaustinsky, E.M.: Spaces with Non-Symmetric Distances. Mem. Am. Math. Soc., vol. 34. AMS, Providence (1959) Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  1. 1.Scuola Normale Superiore Piazza dei Cavalieri 7PisaItaly

Personalised recommendations